Kansas, 2021

Damaging Winds in Kansas, August 20, 2021

August 20, 2021 · NWS ICT · 13 events in 6 counties and zones

During the evening hours of August 20th, 2021, severe thunderstorms with damaging wind gusts of up to 70 mph moved over central and south central Kansas. There was damage to tree limbs, powerlines and a roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the evening hours of August 20th, 2021, severe thunderstorms with damaging wind gusts of up to 70 mph moved over central and south central Kansas. There was damage to tree limbs, powerlines and a roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:06 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 20, 2:06 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 258 PM CDT Fri Aug 20 2021

Bottom line up front: Hot and humid late this afternoon along the
I-135 corridor. A chance of widely scattered strong to severe storms
this evening and tonight, along a east-southeast moving cold front.
Another chance of storms for southern KS for Sat afternoon/evening
and Sat night.

A surface low pressure currently is located just north of KRSL at
this time, with low of low level moisture streaming north across
most of the forecast area (mid-upper 70 dewpoints as far north as
KSLN), ahead of an eastward moving dryline and cold front, currently
located just to the west of the forecast area. The mid upper 70
dewpoints will make for a very humid afternoon, tempered somewhat by
breezy south winds. Plan on keeping the heat advisory going until
00z.

For the evening hours, latest high Rez model solutions show the low
pressure area will lift northeast into SE Neb, with the trailing
combination of the dryline/cold front pushing into western sections
of the forecast area. Model trends suggest that the cold front will
overtake the dryline, with convergence increasing in the 22-00z time
frame for thunderstorms to develop just to the west of the forecast
area, possibly near KGBD and KHUT. Think the convection will
initially be widely scattered as come capping issues will keep the
convection from completely filling in along the front. but think as
00z approaches, convection may become more robust, as the low level
jet starts to impinge on the cold front as it tilts to the south, is
it moves into the area. Strong to severe storms still look possible,
with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear.
Fairly decent directional shear, so could see some rotating updrafts
with some embedded supercell structures, for a quarter to possibly a
golf ball size hail threat, and a 60-65 mph damaging wind threat.
Most of the better shear looks to lag behind the front, limiting the
large hail potential, with the initial updrafts having the greatest
potential of very large hail.

As the evening progresses, think the strong/severe threat will
transition to more of a damaging wind threat, as the convection
forms more of a broken multicell cluster of storms across southern
KS.  Previous discussion suggested a flash flooding threat, due to
back building and training of storms, which may occur over SE KS and
the Flint Hills, given precipitable water (PW) values of 180-200
percent of normal, as the low level jet veers to the east and
remains parallel to the cold front during the 06-09z time frame.
This may lead to some areas of the Flint Hills picking up 1 to 2
inches of rainfall by Sat morning, with the potential for locally
higher amounts of 3 to 4 inches.

Most of the cold front and the convection will push to the southeast
of the forecast area into nrn OK by Sat morning, with some lingering
showers over SE KS for a few hours in the morning. So expect most
locations to remain dry for most of the daylight hours on Sat.

Some model differences on how far the front will get before stalling
on Sat, with the NAM/WRF and some of the high rez models pushing it
into central OK, while the GFS keeps it closer to the KS/OK border.
Afternoon heating on Saturday will lead to renewed convection along
this frontal boundary, but the real question being, will most of
this be in northern OK or possibly as far north as the KS/OK border.
Most of the high rez model solutions keep most of the afternoon
convective chances further south in OK, while the further north GFS
suggests the potential for strong/severe storms along the KS/OK
border, given instability pooling along the front, and 30-40 kts of
bulk shear. For now, will keep some low pops across southern KS for
this chance, but think most of the convection will stay south of the
border in OK initially.

Low level moisture transport and warm advection really gets ramped
up across northern OK and southern KS late Sat evening and Sat
night, which will lead to the frontal boundary lifting back north as
a warm front Sat night. This will probably lead to elevated
convection developing and moving back into southern KS, and lifting
NE across most of the forecast area Sat night through early on Sun.

This looks like the best chance for most of south central KS to see
a decent rainfall chance.

Ketcham

.LONG TERM...(Sunday through Friday)
Issued at 258 PM CDT Fri Aug 20 2021

SW flow and lee side trough reestablishing itself along the front
range, will lead to very warm and breezy conditions for Sunday,
Monday and possibly into Tue, as convective chances shift back north
into Neb. 1000-850h partial thickness values suggest max temps will
climb back into the mid to upper 90s for Sun and the upper 90s to
near 100 for Mon/Tue. The breezy conditions will help surface
dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe
Temps (WBGT) and heat index values below heat advisory values.

Most of the convective chances will stay well north of the forecast
area through Wed. Could see some convection try to get going across
NW KS on Tue evening, but as this convection moves east, it will run
into warmer mid level temperatures, which will squash the convection
as it moves into central KS.

Will keep some low pops across central KS for the Wed/Thu, as a
frontal boundary tries to sag south into nrn KS, but confidence is
low, but confidence in warmer than normal temperatures remaining
across the region is increasing.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 20 2021

* Increased TSRA risk through tonight
* Gusty south winds this afternoon

Both a cold front, and dryline, will push east into central
Kansas this afternoon, potentially stalling across southern
Kansas by tonight. An increased risk of TSRA still appears
probably along these features as they move through, and stall,
over the area. There is still some uncertainty regarding where the
greatest coverage, and intensity, of TSRA will be, but for now it
appears to be focused across southern Kansas (with a more
transient risk across north-central KS). Well ahead of the cold
front/dryline, a small cluster of TSRA will continue to impact far
SE Kansas. It's unclear how long these TSRA will last, but they
haven't shown significant weakening over the past couple of hours,
and may linger through the afternoon near/just south of KCNU.
Where TSRA do occur, especially this afternoon through tonight,
significant reductions to VIS are likely, along with the potential
for 40kt+ wind gusts and 1", or larger, hail. TSRA tonight may
linger into early SAT AM, with a renewed round of widely scattered
TSRA possible late Saturday or Saturday evening.

Martin

&&

.HYDROLOGY...
Issued at 258 PM CDT Fri Aug 20 2021

A flash flooding threat may develop across the Flint Hills and SE
KS late tonight, due to back building and training of storms.
Given precipitable water (PW) values of 180-200 percent of
normal, and the low level jet veering to the east and remaining
parallel to the cold front, expected to over southern KS during
the 06-09z time frame. This may lead to some areas of the Flint
Hills picking up 1 to 2 inches of rainfall by Sat morning, with
the potential for locally higher amounts of 3 to 4 inches. this
may lead to areal flooding and potentially flash flooding.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  71  95 /  60  20  30  10
Hutchinson      68  88  69  95 /  40  10  30  10
Newton          68  87  69  93 /  60  10  30  10
ElDorado        70  88  70  93 /  60  20  30  10
Winfield-KWLD   72  92  71  95 /  50  20  30  10
Russell         63  88  67  97 /  10  10  20  10
Great Bend      65  85  67  93 /  10  10  20  10
Salina          66  88  67  95 /  40  10  30  10
McPherson       66  86  68  93 /  50  10  30  10
Coffeyville     74  91  72  95 /  40  30  30  10
Chanute         73  89  71  93 /  60  20  40  10
Iola            73  88  69  92 /  60  20  40  10
Parsons-KPPF    74  90  71  93 /  50  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ049-051>053-
067>070-082-083-091>095-098-099.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 2:37 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Fri Aug 20 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will be possible late this afternoon
through tonight, especially along and east of Interstate 135. These
thunderstorms will be capable of hail up to golf ball size, wind
gusts up to 65 mph, and heavy rainfall. Rainfall totals of 1 to 2
inches with locally higher amounts up to 4 inches are possible,
especially for areas east of the Kansas Turnpike, which may lead to
localized flooding and possible flash flooding.

Heat indices of 103 to 107 degrees are likely until this evening
along the Interstate 135 and Interstate 35 corridors. Please see the
latest Heat Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms may attempt to develop again on Saturday afternoon
and Saturday night across southern Kansas. If they do, some could
be strong to severe storms may occur. Quarter size to half dollar
size hail and 50 to 60 mph winds are the main concerns.

Very warm temperatures and humid conditions look to return for
Sunday through Wednesday. Heat index values of 100 to 103 are
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or this
evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

JC/Ketcham

In the hours before

Special weather statement, Aug 20, 3:05 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 PM CDT Fri Aug 20 2021

KSZ032-033-048-202130-
Ellsworth KS-Russell KS-Lincoln KS-
405 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Lincoln,
northwestern Ellsworth and eastern Russell Counties through 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 10 miles north of Wilson, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Ash Grove, Wilson
State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 192 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9803 3869 9850 3870 9889 3922 9838
TIME...MOT...LOC 2105Z 228DEG 22KT 3897 9846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Aug 20, 3:27 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
427 PM CDT Fri Aug 20 2021

KSZ033-202200-
Lincoln KS-
427 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of Lincoln County
through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sylvan Grove, or 10 miles northwest of Lincoln,
moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph, half inch hail, torrential
         downpours, cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Sylvan Grove, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9793 3910 9793 3887 9835 3887 9848
      3888 9848 3922 9849
TIME...MOT...LOC 2126Z 220DEG 28KT 3911 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KLEINSASSER

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 20, 3:39 PM CST to 3:40 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.100, -98.390

A 58 mph wind gust was reported.

Thunderstorm Wind, Rice

When
August 20, 5:01 PM CST to 5:02 PM CST
Where
Rice County, 1.63 mi W of Lyons
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.230

The AWOS station at Lyons Rice County Municipal Airport measured a 67 mph wind gust.

Thunderstorm Wind, Saline

When
August 20, 5:31 PM CST to 5:32 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.780, -97.650

At Salina Regional Airport, the ASOS had a measured 60 mph wind gust.

Thunderstorm Wind, Saline

When
August 20, 5:34 PM CST to 5:35 PM CST
Where
Saline County, 2.56 mi WSW of Smolan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.710, -97.720

Damage to powerlines was reported, and a picture was sent affirming the damage.

Thunderstorm Wind, McPherson

When
August 20, 6:35 PM CST to 6:36 PM CST
Where
McPherson County, 0.88 mi NW of Mc Pherson Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.360, -97.690

At McPherson Airport, a 62 mph wind gust was measured.

Thunderstorm Wind, McPherson

When
August 20, 6:41 PM CST to 6:42 PM CST
Where
McPherson County, 0.69 mi N of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.380, -97.670

In northwest McPherson, there was a 60 to 70 mph wind gust.

Thunderstorm Wind, McPherson

When
August 20, 6:50 PM CST to 6:51 PM CST
Where
McPherson County, 0.88 mi SE of Mc Pherson
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.360, -97.660

A mesonet station near the Kansas Highway 153 interchange measured a wind gust of 69 mph.

Thunderstorm Wind, McPherson

When
August 20, 7:03 PM CST to 7:04 PM CST
Where
McPherson County, 1.08 mi W of Canton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.440

A mesonet station near Canton measured a 60 mph gust.

Thunderstorm Wind, McPherson

When
August 20, 7:32 PM CST to 7:33 PM CST
Where
McPherson County, 5.31 mi WNW of Inman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -97.860

Trees were uprooted or snapped. A roof was blown off. The report came via MPING.

Thunderstorm Wind, Reno

When
August 20, 8:05 PM CST to 8:06 PM CST
Where
Reno County, 0.88 mi NE of Yoder
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.940, -97.860

A caller reported a tree was down and damaged a fence. There was a large tree branch that fell onto a home as well.

Thunderstorm Wind, Reno

When
August 20, 8:05 PM CST to 8:06 PM CST
Where
Reno County, 0.88 mi NE of Yoder
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.940, -97.860

A caller estimated 60 to 70 mph wind gusts with the initial thunderstorm gust front.

Thunderstorm Wind, Reno

When
August 20, 8:19 PM CST to 8:20 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

An ASOS station at Hutchinson Municipal Airport measured a gust of 67 mph.

Thunderstorm Wind, Harvey

When
August 20, 8:40 PM CST to 8:41 PM CST
Where
Harvey County, 1.63 mi W of Halstead
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -97.550

A mesonet site near Halstead had a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975772, 975773, 975774, 975768, 975775, 975777, 975778, 975779, 975769, 975770, 975782, 975780, 975781.